Utah, 2012High Wind in Utah, May 25 to 26, 2012
May 25 to 26, 2012 · NWS SLC · 5 events in 5 counties and zones
A strong Pacific storm system moved into Utah beginning on May 25th. This storm brought significantly colder weather to much of the state, and created strong gusty winds in both southern and northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system moved into Utah beginning on May 25th. This storm brought significantly colder weather to much of the state, and created strong gusty winds in both southern and northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 25, 8:33 AM MST, 42 minutes earlier.
Area forecast discussion, May 25, 8:33 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
933 AM MDT FRI MAY 25 2012
.SYNOPSIS...AN APPROACHING PACIFIC STORM SYSTEM WILL
BRING STRONG WINDS TO MUCH OF THE AREA TODAY...BEFORE SWEEPING
ACROSS UTAH SATURDAY INTO EARLY SUNDAY. DRY AND INCREASING MILD
WESTERLY FLOW WILL PREVAIL FOR THE LATTER HALF OF THE HOLIDAY
WEEKEND INTO NEXT WEEK.
&&
.DISCUSSION...UPPER LOW CONTINUES TO DROP SOUTH THROUGH WESTERN
OREGON AND CALIFORNIA. INCREASING SOUTHWESTERLY FLOW ALOFT
DOWNSTREAM ACROSS THE EASTERN GREAT BASIN BEGINNING TO DEVELOP.
THIS IS ALLOWING FOR RELATIVELY STRONG WARM ADVECTION ACROSS
NORTHERN UT AS SURFACE FRONT RETREATS NORTHWARD. THIS BOUNDARY IS
CURRENTLY LOCATED ACROSS NORTHERN UTAH FROM ROUGHLY ELY TO ROCK
SPRINGS.
CONVECTION HAS COMMENCED ACROSS NORTHERN UTAH AND HAVE UPDATED THE
FORECAST TO INCLUDE ISOLATED THUNDERSTORMS FOR THAT AREA. THESE
STORMS ARE MOST LIKELY DUE TO A COMBINATION OF THE NORTHWARD
RETROGRESSION OF THE COLD FRONT AND WEAK IMPULSES BEING SPUN OFF
THE PARENT LOW TO THE WEST. MEANWHILE...SOUTH OF THIS BOUNDARY
GUSTY SOUTHWEST WINDS ARE ALREADY DEVELOPING WITHIN THE WARM
SECTOR. AS THE LOW CONTINUES TO DROP SOUTH AND THE GRADIENT
TIGHTENS A BIT MORE THIS AFTERNOON...EXPECT TO SEE WINDS GUSTS IN
EXCESS OF 60 MPH ACROSS MANY CENTRAL AND SOUTHERN UT VALLEYS THIS
AFTERNOON AND EVENING. GOING WIND HEADLINES HANDLE THIS WELL
THROUGH THIS EVENING SO NO CHANGES ANTICIPATED AT THIS TIME.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
AFTERNOON. SOUTHERLY WINDS ARE EXPECTED TO PERSIST THROUGHOUT THE
DAY...BECOMING QUITE GUSTY BY THE AFTERNOON HOURS. A 20 PERCENT
CHANCE THAT THUNDERSTORMS TO THE EAST COULD ENHANCE WINDS THROUGH
18Z. ONLY A VERY SMALL CHANCE THAT A THUNDERSTORM WILL DIRECTLY
IMPACT THE AIRFIELD.
&&
FIRE WEATHER...STORM SYSTEM MOVING INTO THE GREAT BASIN TODAY WILL
BRING STRONG SOUTH WINDS OVER THE FORECAST AREA. HUMIDITIES HAVE
COME UP SOMEWHAT ACROSS SOUTHERN UTAH AND MAY ONLY MARGINALLY REACH
CRITICAL LEVELS THIS AFTERNOON. HOWEVER...EVEN MARGINAL HUMIDITIES
COMBINED WITH THE STRONG WINDS WILL PRODUCE WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS AND ALL RED FLAG WARNINGS WILL REMAIN IN EFFECT.
THE SYSTEM WILL INTO THE DISTRICT SATURDAY...BRINGING A GOOD CHANCE
OF WETTING RAIN TO PRIMARILY NORTHERN UTAH. MOISTURE WILL BE ON THE
INCREASE OVER THE DISTRICT SATURDAY BUT WINDS WILL ALSO REMAIN
STRONG AND HUMIDITIES SHOULD REMAIN LOW ENOUGH ACROSS SOUTHEASTERN
UTAH TO SUPPORT CRITICAL FIRE WEATHER CONDITIONS. SO THE RED FLAG
WARNING WILL REMAIN IN EFFECT FOR THOSE AREAS SATURDAY. WINDS WILL
DROP OFF IN ALL AREAS SATURDAY NIGHT. SHOWERS WILL LINGER OVER
NORTHERN UTAH SUNDAY AS THE SYSTEM EXITS...BUT HIGH PRESSURE WILL
BEGIN TO BUILD SUNDAY EVENING AND PERSIST THROUGH EARLY NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR
UTZ013>016-019>021.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR
UTZ008>010-517-518.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ003>005.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 5000 FEET
FOR UTZ492.
RED FLAG WARNING UNTIL 9 PM MDT SATURDAY BELOW 6500 FEET FOR
UTZ489-494...490 AND 491.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ495-497.
RED FLAG WARNING UNTIL 9 PM MDT SATURDAY FOR UTZ498.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ011-012.
WY...NONE.
&&
PUBLIC/AVIATION...YOUNG
FIRE WEATHER...WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, May 25, 2:33 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 AM MDT FRI MAY 25 2012
UTZ001>016-019>021-517-518-WYZ021-261100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
333 AM MDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH THIS EVENING. THESE WINDS WILL
IMPACT HOLIDAY TRAVEL AND CREATE STRONG CROSSWINDS ON EAST-WEST
ROUTES. THE WINDS WILL IMPACT HIGH PROFILE VEHICLES SUCH AS
RECREATIONAL VEHICLES AS WELL AS VEHICLES TOWING TRAILERS AND
BOATS. ADDITIONALLY...THESE WINDS MAY CAUSE CHOPPY WATERS ON AREA
LAKES INCLUDING UTAH LAKE AND LAKE POWELL.
ANOTHER DAY OF LOW HUMIDITIES COMBINED WITH THESE STRONG WINDS
WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS WESTERN AND
SOUTHERN PORTIONS OF THE OUTLOOK AREA TODAY.
ADDITIONALLY WATERS WILL CONTINUE TO RUN SWIFT AND COLD IN
STREAMS AND RIVERS ACROSS THE OUTLOOK AREA THIS HOLIDAY WEEKEND.
REMEMBER TO KEEP CHILDREN AND PETS AT A SAFE DISTANCE FROM
WATERWAYS AS THESE FLOWS CAN BE VERY DANGEROUS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE STORM SYSTEM RESPONSIBLE FOR TODAYS STRONG WINDS WILL MOVE
INTO THE EASTERN GREAT BASIN SATURDAY...BRINGING SHOWERS AND
THUNDERSTORMS TO NORTHERN PORTIONS OF THE OUTLOOK AREA. SOME OF
THESE STORMS MAY BECOME SEVERE WITH STRONG WINDS AND HAIL...IN
ADDITION TO HEAVY RAIN.
STRONG SOUTH WINDS ARE ALSO EXPECTED TO REDEVELOP SATURDAY ACROSS
MAINLY EASTERN PORTIONS OF THE OUTLOOK AREA. THESE GUSTY WINDS
AND LOW HUMIDITIES WILL BRING ANOTHER DAY OF HAZARDOUS FIRE
WEATHER CONDITIONS TO PORTIONS OF SOUTHEAST UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, May 25, 8:40 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM NON-TSTM WND GST 3 E MONROE 38.63N 112.06W
05/25/2012 M63.00 MPH SEVIER UT MESONET
SIGNAL PEAK RAWS
0930 AM NON-TSTM WND GST 1 W SUNDANCE 40.37N 111.59W
05/25/2012 M62.00 MPH UTAH UT MESONET
ARROWHEAD SUMMIT SENSOR
&&
CRKHigh Wind, Southwest Utah
- When
- May 25, 9:15 AM MST to May 26, 3:45 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Peak wind gusts in southwest Utah included 62 mph at the Milford ASOS, 60 mph at the Brimstone Reservoir RAWS, 59 mph at the Cedar City ASOS, and 58 mph at the I-15 at Black Ridge sensor.
High Wind, Salt Lake and Tooele Valleys
- When
- May 25, 3:15 PM MST to May 26, 2:15 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts included 76 mph at Vernon Hill, 62 mph at South Mountain, and 60 mph at the Great Salt Lake Marina.
High Wind, Western Uinta Mountains
- When
- May 26, 11:58 AM MST to 5:58 PM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
The Chepeta RAWS recorded strong winds for several hours, with a peak gust of 87 mph.
High Wind, West Central Utah
- When
- May 26, 12:24 PM MST to 2:37 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts across west central Utah included 62 mph at the Delta Bus Garage sensor, 62 mph at the Mud Spring RAWS, and 60 mph at the US-6 at Eureka sensor.
High Wind, Western Uinta Basin
- When
- May 26, 12:30 PM MST
- Where
- Western Uinta Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The US-40 at Starvation sensor recorded a maximum wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 5 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Ohio, May 25, 2012$50,000 · 50 kt wind · 3 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- Flash Flooding and Hail in Missouri, May 25, 20121 in hail · 6 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
- Wildfire in Washington, May 25, 2012$12,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385507, 385510, 385511, 385508, 385512.